Skip to main content
In Brief

Trial of chloroquine to treat COVID-19 stopped early due to heart complications

Chloroquine package
(Image: © Shutterstock)

A Brazilian study testing the antimalarial drug chloroquine for COVID-19 had to be stopped early in one group of patients taking a high dose of the drug, after some patients in this group developed dangerous heart rhythm problems.

Chloroquine and the related drug hydroxychloroquine have made headlines in recent weeks after President Donald Trump called the drugs a potential "game changer" for the treatment of COVID-19.

The Brazilian researchers planned to enroll 440 people in their study to test whether chloroquine is a safe and effective treatment for COVID-19. Participants took either a "high dose" of the drug (600 milligrams twice daily for 10 days) or a "low dose" (450 mg for five days, with a double dose only on the first day). The study was "double blind," meaning that neither the patients nor their doctors knew which dose they were receiving.

However, after enrolling just 81 patients, the researchers saw some concerning signs. Within a few days of starting the treatment, more patients in the high dose group experienced heart rhythm problems than did those in the low dose group. And two patients in the high dose group developed a fast, abnormal heart rate known as ventricular tachychardia before they died.

As a result of the findings, the researchers immediately halted the high-dose arm of the study. They warned against using such high doses for any COVID-19 patients. 

"Our study raises enough red flags to stop the use of such [high] dosage … worldwide in order to avoid more unnecessary deaths," the researchers wrote in their paper, posted April 11 to the pre-print database medRxiv. The paper has not yet been published in a peer reviewed journal.

A hospital in France also reportedly stopped treatment of hydroxychloroquine for at least one patient with COVID-19 after the patient developed heart rhythm problems, according to Newsweek.

Chloroquine and hydroxychloroquine have been used for decades as a treatment for malaria, and are generally well-tolerated; but one major complication is the risk of a serious heart rhythm problem called "QT prolongation," the Brazlian authors said. As such, the drugs are not safe for people with heart rhythm problems, or arrhythmia, Live Science previously reported.

"To me, this study conveys one useful piece of information, which is that chloroquine causes a dose-dependent increase in an abnormality in the [electrocardiogram] that could predispose people to sudden cardiac death," Dr. David Juurlink, head of the division of clinical pharmacology at the University of Toronto, who was not involved with the study, told The New York Times.

After the Brazilian researchers halted the high-dose arm, they "unmasked" all patients in this arm and reverted them to the low dose group.

The limited number of patients in the study so far is not enough to determine if the drug has a benefit for COVID-19, but the researchers still plan to enroll patients in the low dose group to complete their study, they said.

All patients in the study also took an antibiotic called azithromycin, which is also known to increase the risk of heart rhythm problems. The researchers note they were not able to assess the toxic effects of this antibiotic by itself since all patients were already using the drug before starting the study. The combination of azithromycin and hydroxychloroquine is also being used in hospitals in the United States, The New York Times reported.

Originally published on Live Science. 

OFFER: Save 45% on 'How It Works' 'All About Space' and 'All About History'!

For a limited time, you can take out a digital subscription to any of our best-selling science magazines for just $2.38 per month, or 45% off the standard price for the first three months.View Deal

  • tmar2003(Jim)
    I take it and they are more concerned with its effects on the eyes. I get checked every year at the eye doctor to check to see if it has effected my eyes. I take 200 mg twice a day with a meals the only thing I can think is they are taking 450 mg all at once. Mine is mainly used for arthritus.
    Reply
  • marcinhauk
    tmar2003(Jim) said:
    I take it and they are more concerned with its effects on the eyes. I get checked every year at the eye doctor to check to see if it has effected my eyes. I take 200 mg twice a day with a meals the only thing I can think is they are taking 450 mg all at once. Mine is mainly used for arthritus.
    Me too, I take it for 13 years for Sjogreen's Syndrome. The same, they are concerned with the effect on the eyes!
    Reply
  • stvgelbard
    This paper is misleading and frankly dangerous. It discourages people from taking the medication if they need it. This is why. The dose they were given was way over the recommended dose. ANY medication taken at 3 times the suggested dose if of course more likely to get complications. The headline should say, when a medication is taken as an overdose, you get complications at a higher rate than when you take the normal dose. Please pull this article or be responsible for any deaths from people not taking medication they need at the proper dose.
    Reply
  • TOP DOG1
    One must first find the correct dosage. Pharmaceuticals (like shoes) are not one size fits all. They will not work if the dosage is not correct. Many medications will not work with the once daily regimen either, or will work at only fifty percent optimization. with atenolol which I take for hypertension. I was given fifty milligrams once daily.. My systolic and diastolic went crazy, far out of balance. I began to have episodes of hypotension. After I cut the dosage in half and did twenty-five milligrams twice daily my hypertension began to level out and the hypo with the hypertension greatly diminished.. I also have talked with others that had bouts of hypotension and discovered that they too were given fifty milligrams once daily.
    Most doctors are not aware of this contradiction in the B.M.I.
    Reply
  • Nomen Nescio
    stvgelbard said:
    This paper is misleading and frankly dangerous. It discourages people from taking the medication if they need it. This is why. The dose they were given was way over the recommended dose. ANY medication taken at 3 times the suggested dose if of course more likely to get complications. The headline should say, when a medication is taken as an overdose, you get complications at a higher rate than when you take the normal dose. Please pull this article or be responsible for any deaths from people not taking medication they need at the proper dose.
    I agree, seems like they were more looking for a reason not to use the drug to treat covid. Big question for me is: if this was a double blind study, how did they know it was the subjects on the high dose regimen that developed arrhythmia? Wouldn't an honest researcher that noticed an increase in arrhythmia in his subjects halt the experiment all together?
    Reply
  • Bandicoot
    Holy Chloroquine Batman!!!

    600mg twice a day over 10 days for a total of 12 grams! Yes - 12 grams total consumed at the end of day ten! Are these medical professionals or did they stay at a Holiday Inn Express prior to thinking up this study?
    Reply
  • Candy Sweet
    LIke many drugs, its not for everybody. There's hardly a one-drug-fixes-all treatment for anything. But the alternative sometimes means no treatment at all for some people that will likely die anyway. Are we going to wait for another treatment? Perhaps sometime later in the year? In the meantime, just call people sick with Covid-19, collateral damage?
    Reply
  • RayCane
    admin said:
    In the Brazilian study, some patients taking a high dose of the drug developed dangerous heart rhythm problems.

    Trial of chloroquine to treat COVID-19 stopped early due to heart complications : Read more
    Chloroquine Phosphate is NOT Hydroxychloroquine. The Phosphate compound is the same one that the idiot wife in Arizona fed to her now dead husband via a bottle of Koi Pond Cleaner. This article's representation of the Phosphate as Hydroxychloroquine is reprehensible.
    Reply
  • Liam Lucas
    If some of you would read the article properly, it was a trial of 600mg, and they found it dangerous so stopped it. Why don't you read properly!
    Reply
  • RayCane
    Liam Lucas said:
    If some of you would read the article properly, it was a trial of 600mg, and they found it dangerous so stopped it. Why don't you read properly!
    I reiterate: Chloroquine Phosphate is NOT hydroxychloroquine. The phosphate is found in Koi POnd Cleaner, among other things. Either the editors here are jackasses - or whoever conducted that study is misleading the reader. They are not the same.
    marcinhauk said:
    Me too, I take it for 13 years for Sjogreen's Syndrome. The same, they are concerned with the effect on the eyes!

    Note that Chloroquine Phosphate is not the same compound as hydroxychloroquine. (Try looking up Phosphates as pesticides, and how that poisoning is supposed to be treated. Apparently, they didn't bother to keep any physostigmine on hand, or other compound that could potential reverse the deleterious side effects which are KNOWN secondary to pesticide poisoning. smh... Aspirin and Tylenol can kill you too if you take enough of either one. The editorial staff should be reprimanded for lack of clarity. FWIW: note that chloroquine is included in thw WHO's MODEL List of ESSENTIAL MEDICATIONS...those being safe enough and necessary to be included in a complete armamentarium. https://en.wikipedia.org/wiki/WHO_Model_List_of_Essential_Medicines
    Reply